Interrelations between psychiatric symptoms and drug-induced movement disorder

Interrelations between psychiatric symptoms and drug-induced movement disorder

PDF

J Psychiatry Neurosci 2006;31(3):177-80

Guy Chouinard, MD

Fernand-Seguin Research Centre, Louis-H. Lafontaine Hospital; Department of Psychiatry, Université de Montréal; Clinical Psychopharmacology Unit, Allan Memorial Institute, McGill University Health Centre; and Department of Psychiatry, McGill University, Montréal, Que.

2004 CCNP Heinz Lehmann Award Paper: Part II

Abstract

After 30 years of clinical research into drug-induced movement disorder (DIMD), we are still facing unresolved issues regarding the interrelations between psychiatric symptoms and DIMD. Recently, I proposed a new classification of DIMD that includes abnormal movements previously labelled extrapyramidal symptoms. DIMD caused by psychotropic drugs is still confused with psychiatric symptoms treated by the same drugs. The results from 2 international multicentre trials, the InterSePT and the Ris-Consta Studies, conducted in the era of both typical and atypical antipsychotic agents, which included over 3000 patients with schizophrenia and schizoaffective disorder worldwide, still showed a high, but decreasing, incidence of pretreatment DIMD, which varied from 57.5% (1998–1999) to 47.4% (1999–2000), and a decreasing incidence of tardive dyskinesia, which varied from 12% (1998–1999) to 10.2% (1999–2000), reflecting the greater use of atypical antipsychotic drugs. Furthermore, in both studies, psychiatric symptoms as measured by the Positive and Negative Symptom Scale (PANSS) were significantly correlated with DIMD and DIMD subtypes, thus suggesting the need for additional measurement instruments in schizophrenia and related psychoses.

Résumé

Après 30 ans de recherche clinique sur les troubles du mouvement d’origine médicamenteuse (TMOM), il reste encore des questions non résolues en ce qui concerne les corrélations entre les symptômes psychiatriques et les TMOM. J’ai proposé récemment une nouvelle classification des TMOM qui comprend les mouvements anormaux auparavant appelés symptômes extrapyramidaux. On continue à confondre les TMOM causés par les psychotropes et les symptômes psychiatriques traités par les mêmes médicaments. Les résultats de deux études multicentriques internationales, les études InterSePT et Ris-Consta, portant sur les antipsychotiques typiques et atypiques, qui visaient plus de 3000 patients atteints de schizophrénie et de troubles schizoaffectifs dans le monde, ont révélé une incidence élevée mais à la baisse de TMOM avant le traitement, qui est passée de 57,5 % (1998–1999) à 47,4 % (1999–2000), ainsi qu’une incidence à la baisse de dyskinésie tardive, qui est passée de 12 % (1998–1999) à 10,2 % (1999–2000), ce qui reflète l’utilisation plus répandue des antipsychotiques atypiques. De plus, dans les deux études, on a établi une corrélation importante entre les symptômes psychiatriques mesurés par l’échelle des symptômes positifs et négatifs (Positive and Negative Symptom Scale [PANSS]) et les TMOM et sous-types de TMOM, ce qui indique qu’il faut d’autres instruments de mesure pour la schizophrénie et les psychoses connexes.


Medical subject headings: antipsychotic agents; dyskinesias; dystonia; extrapyramidal symptoms; movement disorders; parkinsonian disorders; schizoaffective disorders; schizophrenia.

Competing interests: Dr. Chouinard has acted as a consultant for Solvay, Organon, Pfizer, Schering-Plough and Neuro3d.

Submitted Sept. 30, 2005; Revised Dec. 22, 2005; Accepted Jan. 10, 2006

Correspondence to: Dr. Guy Chouinard, Clinical Psychopharmacology Unit, Allan Memorial Institute, MUHC, 1025 Pine Ave. W, Montréal QC H3A 1A1; fax 514 982-6620; va.chouinard@gmail.com